Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 30, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 20, 2003, 7:18 PM EST for Brown County, Johnson County, Morgan County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2003, 7:18 PM EST (00:18 UTC)
- Expired
- Apr 20, 2003, 7:45 PM EST
- In force
- 27 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Brown County, IN, Johnson County, IN, Morgan County, IN
The radar
The Indianapolis radar (KIND), 33 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 210018
SVRIND
INC013-081-109-210045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
718 PM EST SUN APR 20 2003
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY IN CENTRAL INDIANA
SOUTHEASTERN MORGAN COUNTY IN CENTRAL INDIANA
NORTHWESTERN BROWN COUNTY IN SOUTH CENTRAL INDIANA
* UNTIL 745 PM EST
* AT 715 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF MORGANTOWN...OR ABOUT 10
MILES NORTHEAST OF BLOOMINGTON...MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MORGANTOWN AT 725 PM EST
TRAFALGAR AT 735 PM EST
BARGERSVILLE AT 740 PM EST
WHITELAND AT 745 PM EST
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.
LAT...LON 3940 8640 3934 8643 3928 8637 3942 8596
3962 8618
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:40 PM EST, 5 hours 38 minutes earlier.
Area forecast discussion, Apr 20, 1:40 PM EST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 140 PM EST SUN APR 20 2003 MAIN FOCUS WILL BE ONGOING CONVECTION AND CHANCES OF RAIN THRU TUES. AT 18Z LAPS DATA SHOWING CWA UNSTABLE WITH CAPES 1500-2000 J/KG AND LIS -4 TO -6. STORMS FIRING NEAR FRONTAL BOUNDARY AND WILL CONTINUE TO MOVE EAST AS FRONT PROGRESSES THRU THE CWA. WILL DECIDE WHAT TO DO WITH VERY SHORT TERM CLOSER TO ISSUANCE TIME TO SEE WHAT STATUS OF CONVECTION IS AT THAT TIME. ALL OF THIS IS BEING DRIVEN BY H5 LOW THAT WILL TAKE ITS SWEET TIME CLEARING THE REGION. LOW DIPS DOWN INTO THE FORECAST AREA AS VORTS CONTINUE TO MOVE THROUGH WITH THE TROF. THIS SITUATION LINGERS UNTIL TUESDAY AS RIDGING STRENGTHENS OVER THE NATIONS MID SECTION IN RESPONSE TO A SYSTEM COMING ONSHORE OVER THE WEST COAST. THIS FINALLY KICKS THE CURRENT UPPER LOW OUT AND GIVES US A FEW RAIN FREE DAYS BETWEEN SYSTEMS. GUID TEMPS LOOK REASONABLE AND WILL STAY CLOSE. .IND...SVR TSTM WATCH 138 TIL 23Z. SALLY
Hazardous weather outlook, Apr 20, 6:00 AM EST, 13 hours 18 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 600 AM EST SUN APR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT OCCASIONAL THUNDERSTORMS WILL OCCUR TODAY AND SCATTERED THUNDERSTORMS MAY LINGER INTO THE EVENING HOURS BEFORE ENDING. THE SEVERE STORM PREDICATION CENTER INDICATES THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE. THE MOST LIKELY TIME FRAME FOR SEVERE THUNDERSTORMS WILL BE FROM AROUND NOON TO EARLY EVENING. A COLD FRONT WILL MOVE EAST ACROSS CENTRAL INDIANA LATE TODAY AND EARLY TONIGHT AND THE THREAT OF STRONG STORMS WILL END ONCE THE FRONT MOVES THROUGH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IND JEH
In the hours before
Local storm report, Apr 20, 4:02 PM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0402 PM EST SUN APR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0401 PM ZIONSVILLE IN 0.75 IN HAIL
04/20/03 BOONE
JBLocal storm report, Apr 20, 5:22 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0522 PM EST SUN APR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 5 N GREENFIELD IN WIND DAMAGE
04/20/03 HANCOCK CARPORT DAMAGE
JBLocal storm report, Apr 20, 5:53 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0553 PM EST SUN APR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM WASHINGTON IN 1.00 IN HAIL
04/20/03 DAVIESS
JBLocal storm report, Apr 20, 7:04 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0704 PM EST SUN APR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 2 W BLOOMINGTON IN 1.75 IN HAIL
04/20/03 MONROE
JBLocal storm report, Apr 20, 7:15 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0715 PM EST SUN APR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0701 PM BLOOMINGTON IN 1.00 IN HAIL
04/20/03 MONROE REPORT AT STATE RD 48
JBLocal storm report, Apr 20, 7:16 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0716 PM EST SUN APR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0703 PM 1 W BLOOMINGTON IN 2.00 IN HAIL
04/20/03 MONROE
JBThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:43 PM EST | Severe Thunderstorm Warning | IND | Johnson | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.